Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 22, 2017, 4:33 PM EDT for Forsyth County, Guilford County, North Carolina. It was in force for 72 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 4:33 PM EDT (20:33 UTC)
- Expired
- Jul 22, 2017, 5:45 PM EDT
- In force
- 72 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Forsyth County, NC, Guilford County, NC
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:02 PM EDT | TSTM WND DMG | 1 N Donnaha, NC | FORSYTH COUNTY 911 RECEIVED REPORT OF TWO TREES DOWN ACROSS ROAD ON DONNAHA RD IN TOBACCOVILLE. |
| Jul 22, 5:02 PM EDT | TSTM WND DMG | 1 Nne Donnaha, NC | FORSYTH COUNTY 911 RECEIVED REPORT OF TWO TREES DOWN ACROSS ROAD AT 5000 BLOCK OF SPAINHOUR MILL RD IN TOBACCOVILLE. |
| Jul 22, 5:28 PM EDT | TSTM WND DMG | 3 Ssw Walkertown, NC | FORSYTH COUNTY 911 RECEIVED REPORT OF A TREE DOWN ACROSS ROAD AT STANLEY PARK RD AND REIDSVILLE RD IN WINSTON SALEM. |
| Jul 22, 5:38 PM EDT | TSTM WND DMG | 1 Nw Lewisville, NC | FORSYTH COUNTY 911 RECEIVED REPORT OF A TREE DOWN ACROSS ROAD AT GRAPE WINE RD AND SONATA RD IN LEWISVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 873 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
194
WUUS52 KRAH 222033
SVRRAH
NCC067-081-222145-
/O.NEW.KRAH.SV.W.0164.170722T2033Z-170722T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
433 PM EDT SAT JUL 22 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Forsyth County in central North Carolina...
Guilford County in central North Carolina...
* Until 545 PM EDT
* At 432 PM EDT, severe thunderstorms were located along a line
extending from near Hanging Rock State Park to near East Bend,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, McLeansville,
Lewisville, Summerfield, Stokesdale, Walkertown and Pleasant
Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Damaging winds and continuous cloud to ground lightning is occurring
with these storms. Move indoors immediately. Lightning is one of
nature's leading killers. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
&&
LAT...LON 3611 8049 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3624 7957
3594 7979 3597 8004 3601 8004 3603 8021
3600 8022 3601 8025
TIME...MOT...LOC 2032Z 306DEG 18KT 3635 8025 3624 8054
HAIL...<.75IN
WIND...60MPH
$$
774 follow-up statements
518
WWUS52 KRAH 222107
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
507 PM EDT SAT JUL 22 2017
NCC067-081-222145-
/O.CON.KRAH.SV.W.0164.000000T0000Z-170722T2145Z/
Forsyth NC-Guilford NC-
507 PM EDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR FORSYTH AND GUILFORD COUNTIES...
At 506 PM EDT, severe thunderstorms were located along a line
extending from Germanton to near King, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, McLeansville,
Lewisville, Summerfield, Stokesdale, Walkertown and Pleasant Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3611 8049 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3624 7957
3594 7979 3597 8004 3601 8004 3603 8021
3600 8022 3601 8025
TIME...MOT...LOC 2106Z 298DEG 18KT 3624 8024 3620 8037
HAIL...0.75IN
WIND...60MPH
$$
77425
WWUS52 KRAH 222116
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
516 PM EDT SAT JUL 22 2017
NCC067-081-222145-
/O.CON.KRAH.SV.W.0164.000000T0000Z-170722T2145Z/
Forsyth NC-Guilford NC-
516 PM EDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR FORSYTH AND WESTERN GUILFORD COUNTIES...
At 515 PM EDT, severe thunderstorms were located along a line
extending from near Germanton to near Kernersville to near Enon,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Lewisville,
Summerfield, Stokesdale, Walkertown, Pleasant Garden and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Wind damage with these storms may occur before any rain. Do not wait
for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3611 8049 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3624 7965
3594 7979 3597 8004 3601 8004 3603 8021
3600 8022 3601 8025
TIME...MOT...LOC 2115Z 299DEG 18KT 3623 8022 3612 8017 3613 8043
HAIL...0.75IN
WIND...60MPH
$$
77741
WWUS52 KRAH 222127
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
527 PM EDT SAT JUL 22 2017
NCC067-081-222145-
/O.CON.KRAH.SV.W.0164.000000T0000Z-170722T2145Z/
Forsyth NC-Guilford NC-
527 PM EDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR FORSYTH AND WESTERN GUILFORD COUNTIES...
At 526 PM EDT, severe thunderstorms were located along a line
extending from near Germanton to near Kernersville to near Clemmons,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Lewisville,
Summerfield, Stokesdale, Walkertown, Pleasant Garden and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Wind damage with these storms may occur before any rain. Do not wait
for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3611 8049 3612 8046 3614 8044 3621 8045
3622 8043 3626 8033 3625 8028 3621 7979
3594 7979 3597 8004 3601 8004 3603 8021
3600 8022 3601 8025
TIME...MOT...LOC 2126Z 306DEG 18KT 3620 8017 3609 8012 3610 8038
HAIL...<.75IN
WIND...60MPH
$$
77760
WWUS52 KRAH 222140
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
540 PM EDT SAT JUL 22 2017
NCC067-081-222150-
/O.EXP.KRAH.SV.W.0164.000000T0000Z-170722T2145Z/
Forsyth NC-Guilford NC-
540 PM EDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR FORSYTH AND WESTERN GUILFORD
COUNTIES WILL EXPIRE AT 545 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3611 8049 3612 8046 3614 8044 3621 8045
3622 8043 3626 8033 3625 8028 3621 7979
3594 7979 3597 8004 3601 8004 3603 8021
3600 8022 3601 8025
TIME...MOT...LOC 2140Z 306DEG 18KT 3616 8011 3605 8006 3606 8032
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:46 PM EDT, 47 minutes earlier.
Area forecast discussion, Jul 22, 3:46 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 346 PM EDT Sat Jul 22 2017 .SYNOPSIS... Hot high pressure will remain across the mid-South and southern Appalachians through the weekend, then gradually weaken by early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 343 PM Saturday... Dangerously hot conditions will continue across central NC through Sunday evening... Excessive Heat Warning now in effect for the cities of Raleigh and Fayetteville (counties of Wake and Cumberland) through Sunday at 700 PM... Excessive Heat Warning has been expanded to include much of the Coastal Plain and eastern Piedmont through 700 PM Sunday... Heat advisory in effect for the rest of our region, including all of the rest of the area through through 7 PM Sunday... Mid-afternoon temperatures had reached 99 at Raleigh and Fayetteville, with heat indices of 107 and 113 respectively. Many areas, including the NW Piedmont were reporting temperatures in the mid to upper 90s, with heat indices of 105 or higher. A SW breeze around 10 mph was helping a bit; although in the sun it feels like a blow torch. Actual highs of 97-101 still expected, with heat indices of 110-115 in the Warning area, 105-109 in the Advisory. Convection has been limited to isolated over the Piedmont, but there were several rather large thunderstorms over the ridges in the Blue Ridge near the low level trough, moving ESE. We will maintain a slight chance POP for isolated storms through the early evening, and keep the chance POP in the NW as some of the CAMS were showing this convection activity may develop further and drift toward the NW-N Piedmont through 700 or 800 PM. MLCapes of 2000 to 2500+ J/KG along with PW's in excess of 2+ inches in the east suggest any storm will be capable of very heavy rain and strong, gusty wind to 45-50 mph. Heat Warnings and Advisories have been extended through the night as lows of 77-82 will not allow enough cooling potential for those outdoors or those with no air conditioning. Air movement is a must when nightly lows do not fall below 80. Upstream MCS activity may generate some threat of convection across the northern tier later tonight. && .SHORT TERM /SUNDAY THROUGH THROUGH SUNDAY NIGHT/... As of 343 PM Saturday... ...Warnings and Advisories continue through 700 PM Sunday evening... Another day of very hot temperatures of 96-101, with dew points near record highs (mid to upper 70s in the east) yields heat index values of 105 to 115, highest in FAY and Raleigh and Coastal Plain. These Warnings and Advisories have been extended through the night as lows of 77-82 will not allow enough cooling potential for those outdoors or those with no air conditioning. Air movement is a must when nightly lows do not fall below 80. Convection chances will increase Sunday afternoon and evening as a weakening cool front approaches in the WNW flow aloft. At least scattered storms should bring cooling relief to portions of the region late day or during Sunday evening. Thunderstorm chances remain Sunday night. Lows generally a few degrees cooler with lower to mid 70s north and west, upper 70s SE. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 300 PM SATURDAY... Cyclonic flow aloft initially over the Mid-Atlantic is progged to weaken by mid-week as a New England trough lifts northeast into the Atlantic and a central CONUS ridge extends eastward into the Appalachians, though shortwave energy may stall out over the Southeast in the process. Cyclonic flow aloft is progged to strengthen/return by mid/late week an upper level ridge amplifies over the Intermountain West/Rockies. Expect near to slightly above normal temperatures and above normal precip chances early next week, transitioning to near normal temperatures and precip chances mid- week as flow aloft weakens (though confidence is lower than average given that shortwave energy may stall over the Southeast), followed by above normal chances for precip and below normal temperatures by the end of the week as cyclonic flow aloft strengthens over the region. -Vincent && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 335 PM Saturday... Aside from a small chance of MVFR thunderstorms, and associated gusty winds, generally VFR conditions with light surface winds are expected through the TAF period. The relative highest probability of convection will be at INT and GSO, where upstream convection and associated outflow, from a couple of MCS's over the OH Valley and/or from the Appalachians, may propagate late this afternoon and this evening. Otherwise and elsewhere, an isolated "pop-up" storm will be possible, but predictability and timing of any such occurrence is too low to include for any other TAF site at this time. Outlook: Mainly VFR conditions will continue through the middle of next week, with the primary sub-VFR risk coming courtesy of showers and storms that will grow in coverage each successive day through Tue. && .CLIMATE... RDU Records: Date | High Year | High Min Year ------------------------------------------ 22 July | 103 2011 | 78 2011 23 July | 105 1952 | 78 2011 24 July | 101 2011 | 79 2011 GSO Records: Date | High Year | High Min Year ------------------------------------------ 22 July | 101 1926 | 77 2011 23 July | 99 1952 | 78 2010 24 July | 99 1914 | 78 2010 FAY Records: Date | High Year | High Min Year ------------------------------------------- 22 July | 107 1932 | 79 2011 23 July | 103 2011 | 79 1998 24 July | 105 1952 | 79 1945 && .RAH WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 7 PM EDT Sunday for NCZ010-011- 026>028-041>043-077-078-085-086-088-089. Heat Advisory until 7 PM EDT this evening for NCZ010-011- 026>028-042-043-077-078-085-086-089. Heat Advisory until 7 PM EDT Sunday for NCZ007>009-021>025- 038>040-073>076-083-084. && SYNOPSIS...BADGETT/MWS NEAR TERM...BADGETT SHORT TERM...BADGETT LONG TERM...VINCENT AVIATION...BADGETT/MWS CLIMATE...RAH
Hazardous weather outlook, Jul 22, 3:21 PM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 321 PM EDT Sat Jul 22 2017 NCZ007>009-021>025-038>040-073>076-083-084-231930- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- 321 PM EDT Sat Jul 22 2017 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT SUNDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Isolated severe thunderstorms will be possible Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ010-026-231930- Warren-Franklin- 321 PM EDT Sat Jul 22 2017 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT SUNDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Isolated severe thunderstorms will be possible Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ011-027-028-041>043-077-078-085-086-088-089-231930- Halifax-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-Wayne-Scotland- Hoke-Cumberland-Sampson- 321 PM EDT Sat Jul 22 2017 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT SUNDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Isolated severe thunderstorms will be possible Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:39 AM EDT | Excessive Heat Warning | RAH | Cumberland, Edgecombe, Franklin, Halifax, Harnett, Hoke and 8 more | 39 hr |
| Jul 22, 5:44 PM EDT | Special Weather Statement | RAH | Forsyth | 61 min |
| Jul 22, 5:57 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 48 min |
| Jul 22, 6:47 PM EDT | Special Weather Statement | RAH | Davie | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.